Over-The-Counter Overdose: Tylenol

How much is in a swig of cold medicine?  Do you want to risk your life and liver for that?

First a look at a few facts about Tylenol (acetaminophen) and danger Poison Control Centers list Tylenol overdose as the leading source of phone calls

  • It is responsible for more than 56,000 emergency room visits
  • It was responsible for more than 2,600 hospitalizations
  • It caused about 460 deaths due to liver failure.

The FDA advisory panel showed that there was no evidence that taking more than 325 mg of Tylenol provides more relief of pain – but more does increase the risk of liver failure.

tylenolCarefully check your cold medicine: My bottle of NyQuil has 650 mg for 30 ml. So I tested my average “swig” of cold medicine.  I took a swig then measured it precisely.  I was pretty consistent in my swigs, I consistently swigged about 45 ml for a swig. If the bottle had NyQuil in it then I would be taking  three times the recommended dose of Tylenol – and no extra benefit.

The maximum daily dose for adults is 4,000 mg per day. The swig I took from that bottle would have had almost 1000 mg and the dose on the bottle was every six hours – which means I would have been at the highest dose. Now imagine I took another medicine that had Tylenol in it?

What if I took some extra-strength Tylenol, at 500 mg per pill – that would have brought me into liver injury – and I would not have even suspected it. See how easy it is to overdose?

And today the leading cause of acute liver failure is Tylenol.

In 1998 it was 28% of all acute liver failure, in 2003 it was 51%, and it is rising. Among people who did not intend to overdose, over one t hird had taken two or more acetaminophen containing products, and almost 2/3 had taken a narcotic containing Tylenol (like Percocet or Vicodin).

Four Lessons:

Cold medicines are often “compound” medicines that don’t cure your cold, just provide some relief of symptoms.

Never take more than 325 mg of Tylenol in six hours- and even at that dose there can be liver failure.

If you have an infant- before giving them any medicine, check with your pediatrician.

Measure carefully – don’t swig.

More isn’t better – more can kill


Dr. Terry Simpson About Dr. Terry Simpson
Dr. Terry Simpson received his undergraduate and graduate degrees from the University of Chicago where he spent several years in the Kovler Viral Oncology laboratories doing genetic engineering. He found he liked people more than petri dishes, and received his MD. Dr. Simpson, a renowned weight loss surgeon, is a leading advocate of culinary medicine. A frequent contributor to media outlets discussing health related topics and advances in medicine, he is also a proud dad, husband, author, cook, and surgeon “in that order.” For media inquiries, please visit www.terrysimpson.com.